Idaho, 2011

Heavy Snow in Idaho, February 25, 2011

February 25, 2011 · NWS BOI · 3 events in 3 counties and zones

A low pressure system moved into Southwest Idaho on the 25th spreading heavy snow across parts of Twin Falls County, the Western Magic Valley and the Southwest Highlands.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A low pressure system moved into Southwest Idaho on the 25th spreading heavy snow across parts of Twin Falls County, the Western Magic Valley and the Southwest Highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Feb 25, 3:55 AM MST, 5 minutes earlier.

Area forecast discussion, Feb 25, 3:55 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
355 AM MST FRI FEB 25 2011

.SHORT TERM...TODAY THROUGH SATURDAY...UPPER LOW OFF CENTRAL
OREGON COAST WILL CONTINUE TO DROP SOUTH DURING THE DAY. AT 10Z
THIS MORNING IR SATELLITE PICS SHOWING A BAND OF COOLING CLOUD TOPS
FROM ORE/CA INTO CENTRAL ID /RIGHT OVER BOISE/. RESULT HAS BEEN A
BAND OF LIGHT SNOW. AS UPPER LOW CONTINUES SOUTH ALONG THE COAST
TODAY THIS BAND OF LIGHT SNOW WILL SHIFT SOUTH AND EAST.
THOUGH NOT PERFECT THE GFS MODEL WAS CLOSEST SOLUTION TO CURRENT
CONDITIONS SO HAVE TRENDED FORECAST TOWARD SLOWER/WETTER GFS
SOLUTION. THOUGH ACCUMULATIONS WILL BE LIGHT...MOST FOR UPPER
TREASURE VALLEY LOCATIONS BELIEVE THE COMBINATION OF BELOW
FREEZING TEMPERATURES AND SNOW ACCUMULATIONS DURING RUSH HOUR IS
ENOUGH TO WARRANT AN ADVISORY FOR THIS MORNING. FOR LOWER TREASURE
VALLEY /CANYON COUNTY/ EXPECT ACCUMULATIONS UP TO ONE HALF INCH.
HAVE UPGRADED AREAS ALONG THE ID/NV BORDER TO A WARNING GIVEN
HIGHER FORECAST AMOUNTS THROUGH THIS AFTERNOON. WESTERN MAGIC
VALLEY REMAINS UNDER AN ADVISORY THROUGH THIS AFTERNOON AS WELL.
LOW SLOWLY EXITS EASTWARD TONIGHT WITH CLEARING SKIES OVER SE
OREGON AND SW ID VALLEYS TOWARDS SUNRISE. SURFACE HIGH POSITIONED
OVER CENTRAL OREGON WILL LET TEMPERATURES DROP OFF IN SE OREGON
AND SW ID MTNS EARLY SATURDAY. WINDS WILL CONTINUE IN SW ID
VALLEYS WHICH KEEPING TEMPS UP. SATURDAY IS COLD AND DRY IN NW
FLOW WITH HIGHS 20 DEGREES BELOW NORMAL.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...ANOTHER COLD MORNING
TO START OFF THE DAY ON SUNDAY...BUT IT WILL NOT BE AS COLD IN MOST
AREAS COMPARED TO SATURDAY MORNING. A GRADUAL WARMUP WILL BEGIN ON
SUNDAY AND LAST THROUGH TUESDAY...THEN LEVEL OFF TO NEAR OR SLIGHTLY
ABOVE NORMAL LEVELS WEDNESDAY AND THURSDAY. UPPER FLOW WILL CHANGE
FROM NORTHWEST ON SUNDAY TO SOUTHWEST BY TUESDAY...ALLOWING FOR THE
WARMER TEMPERATURES. INITIALLY...PACIFIC MOISTURE IN THIS FLOW
REGIME WILL LEAD TO A CHANCE OF PRECIP ACROSS THE NORTH SUNDAY
THROUGH TUESDAY...THEN SPREAD ACROSS THE ENTIRE AREA WEDNESDAY AND
THURSDAY. SNOW LEVELS WILL BE AT VALLEY FLOORS EARLY IN THE WEEK
THEN RISE ABOVE THE VALLEY BY MIDWEEK.

&&

.AVIATION...WIDESPREAD IFR CONDITIONS IN SNOW WILL CONTINUE TODAY
GENERALLY SOUTH AND EAST OF A KREO-KBOI LINE...WITH SCATTERED
MVFR/IFR CONDITIONS IN SNOW SHOWERS NORTH AND WEST OF THAT LINE.
SNOW WILL DIMINISH FROM NORTH TO SOUTH TONIGHT AS DRIER AIR FILTERS
IN FROM THE NORTH. WIDESPREAD VFR CONDITIONS ARE EXPECTED OVER THE
WEEKEND...ALTHOUGH MVFR CONDITIONS IN SNOW SHOWERS MAY DEVELOP IN
THE NORTH ON SUNDAY IMPACTING KBKE AND KMYL. LIGHT AND VARIABLE
WINDS THIS MORNING BECOMING MOSTLY NORTHWEST 5-15 KTS BY THIS
AFTERNOON. LIGHT-MODERATE NORTH WINDS ALOFT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON IDZ015-030.
     WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING IDZ014.
     WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON IDZ016.
OR...WINTER WEATHER ADVISORY UNTIL 4 AM PST THIS MORNING ORZ062.

&&

WEATHER.GOV/BOISE

SHORT TERM...DG
LONG TERM....BW
AVIATION.....BW
Hazardous weather outlook, Feb 24, 6:01 AM MST, 21 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
601 AM MST THU FEB 24 2011

IDZ015-030-251315-
SOUTHWEST HIGHLANDS-SOUTHERN TWIN FALLS COUNTY-
601 AM MST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST FRIDAY. 5 TO 10 INCHES OF SNOWFALL IS POSSIBLE BY MIDDAY
FRIDAY. PLEASE SEE THE ADVISORY PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER WEATHER ADVISORY IS IN EFFECT THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER.

IDZ011>014-016-028-029-033-ORZ061>064-251315-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
601 AM MST THU FEB 24 2011 /501 AM PST THU FEB 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL SPREAD OVER THE AREA TODAY AND LAST THROUGH
FRIDAY. MODERATE SNOWFALL IS POSSIBLE. IN THE VALLEYS...LITTLE
OR NO SNOW ACCUMULATION IS EXPECTED. IN THE MOUNTAINS...EXPECT
SNOW ACCUMULATIONS OF 6 TO 10 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Southwest Highlands

When
February 25, 4:00 AM MST to 4:00 PM MST
Where
Southwest Highlands forecast zone
Reported by
Trained Spotter
Coordinates
42.582, -116.170 (the zone’s center; the record gives no point)

Trained spotters reported 12 inches of new snow around Riddle and Grasmere.

Heavy Snow, Southern Twin Falls County

When
February 25, 6:00 AM MST to 6:00 PM MST
Where
Southern Twin Falls County forecast zone
Reported by
Trained Spotter
Coordinates
42.356, -114.667 (the zone’s center; the record gives no point)

Trained spotters reported 6 inches of new snow around Hollister and Rogerson.

Heavy Snow, Western Magic Valley

When
February 25, 6:00 AM MST to 6:00 PM MST
Where
Western Magic Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.672, -114.581 (the zone’s center; the record gives no point)

Trained spotters reported 4 to 8 inches of new snow including 4 inches near Buhl, 5 in Jerome and 8 inches on the southwest side of Twin Falls.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284027, 284026, 284029.